Warning about antibiotic

Discussion in 'The Watercooler' started by Nancy, Nov 27, 2008.

  1. Nancy

    Nancy Well-Known Member Staff Member

    I was prescribed Leva Pak (Levaquin) for a bad sinus infection last week and I have gotten some very serious side effects that include extreme muscle weakness in my hands, arms, legs, pain in my hip, lower back, feet, especially the bottoms, wrists, and generally all over. I also have bad stomach cramps. I had insomnia while taking the drug but that seems to have gone away, I hope.

    I searched the web and found that these same side effects have been experienced by many many people and they don't seem to go away. There doesn't seem to be any relief from these symptoms and many people have experienced even worse effects. I honestly feel like I am 80 years old and find any kind of movement very painful.

    I plan on calling my Dr tomorrow but from what I read there just doesn't seem to be anything that can be done. I understand that everyone reacts to drugs differently but there are so many serious problems with so many people that this seems to be one drug that needs to be recalled. I am desperately hoping the effects lessen over time but so far each day they haven't

    Please be careful with this antibiotic if it is prescribed for you or any member of your family. My Dr. did not give me any warnings and although I did read the warnings I received with the drug from the drugstore, it said to continue taking it until it is finished, and most of the symptoms didn't start until after I finished with the five days treatment.

  2. susiestar

    susiestar Roll With It

    I am SO SORRY. I KNOW what it is like to feel so old and sore and not want to move because you hurt so much. I go through it with fibro, and any flu or virus on top of it makes me want to scream.

    Be sure to tell your doctor. Also be prepared for the doctor to be sympathetic but not take it terribly seriously. I have had that with a number of medication-related side effects. (Docs never seem to want to believe that teh antidepressants give side effects or withdrawal from what I have been through).

    There is a way for CONSUMERS to report these problems to the FDA directly. Used to be that teh docs were supposed to report them, but rarely did so because they didn't ahve time or whatever. But now I believe it is on the FDA website. If I can find it I will post it here for you. That way you can help get the patient info modified to include this.

    Gentle soft Hugs.
  3. flutterbee

    flutterbee Guest

    Try some Co-Enzyme Q10 (sometimes shortened to CoQ10). You can get it OTC at the pharmacy and is supposed to help with muscle pain/weakness.

    And talk to your doctor about this.
  4. susiestar

    susiestar Roll With It

    Nancy, Here is the link to the FDA. Read this page and click where appropriate to report this to the FDA. So often we patients tell our docs about side effect problems and the docs never report it higher up the chain, so it takes a long time before warnigns are issued.

    When you are feeling better, go ahead and let the FDA know about this. Maybe a better warnig will come out to help someone else. Levequin is one of the strongest antibiotics out there, it is scary that the side effects are that bad. I hope you feel better soon.

  5. SRL

    SRL Active Member

    I was on Levaquin a few years back and I think it was Janet here that warned me to watch out for side effects. I had visual hallucinations--one moment a great big full color kaleidescope was playing out in the space before my eyes. Needless to say, I stopped the stuff immediately. But thankfully in my case it was a side effect I could differentiate from the "illness" which was a cat bite.

    Ditto here about no warnings from any professional-I hope things settle down for you.
  6. Shari

    Shari IsItFridayYet?

    Levaquin was finally deemed to be the culprit behind my short stint of heart problems a few summers back.

    Its a catch 22, tho, because at that time, frequently, Levaquin was the only thing that would kick the infections I was getting.

    I have taken it one time since and was ok, but I was extremely cautious about it, as its known to have effects on the heart, particularly to those prone to heart problems.

    Hope you feel better soon, and do report this.
  7. Lothlorien

    Lothlorien Active Member Staff Member

    I've taken Levaquin literally dozens and dozens of times. It's the only thing that kicks my sinus infections. I've never experienced any of those problems. Now, I'm nervous though.

    I can't sleep the night before a sinus infection kicks in. I can tell just from my inability to sleep that a nasty infection is brewing. Once on the antibiotics, I'm fine.

    Next time I get a sinus infection, though, I think I'll ask for something different. Someone (can't think who at the moment...maby susiestar?) just posted similar aches and pains from Cipro.
  8. TerryJ2

    TerryJ2 Well-Known Member

    Nancy, that is awful.
    I think your muscle weakness will eventually go away, but Heather's idea for Coenzyme Q10 is a good one. I'd try acupuncture, too.
    I've read b4 that levaquin has awful side effects.
    You must be one in a million, Loth! Good for you. :)
  9. Stella Johnson

    Stella Johnson Active Member

    How scary! I hadn't heard that before about Levaquin. I have taken it several times for sinus infections in the past.
    It made my skin burn if I went out in the sun. Any skin exposed would feel like it was on fire. As long as I stayed inside I was ok. I didn't have any of the side effects you have. That is just horrible.
    I hope you get through this soon. Hopefully once it has completely left your system you will feel better.

  10. susiestar

    susiestar Roll With It

    Loth - it wasn't me posting about Cipro. I have never taken it. It just stinks that a medication that is supposed to make you better is making things worse.

    Has the doctor suggested Avelox? That is what husband used when his pneumonia didn't respond to 2 rounds of levaquin.

    Whatever happens, I hope you feel better soon!
  11. totoro

    totoro Mom? What's a GFG?

    I just read this. I hope you are feeling better!
    I am such ignorant when it comes to antibiotics. We have luckily hardlt ever had to take them.
    But my mother in law seems to always be on one or another. She gets lots of sinus infections. I will let her know.